Advertisement

Journal of Mathematical Sciences

, Volume 237, Issue 1, pp 135–146 | Cite as

Remarks on Quadratic Mappings

  • G. KhimshiashviliEmail author
Article
  • 7 Downloads

Abstract

We present several results concerning the geometry and topology of quadratic mappings. The main attention is given to certain basic properties, namely, properness, surjectivity, stability, and topology of fibers. The structure of singular sets, discriminants, bifurcation diagrams, and Pareto sets is also discussed. After describing the setting and algebraic methods for computing the topological degree and Euler characteristic that are crucial for our approach, we concentrate on the study of quadratic endomorphisms and quadratic mappings into the plane. We begin by considering homogeneous quadratic endomorphisms of the plane and give criteria of properness and possible values of topological degree, as well as some geometric information about the structure of singular sets and discriminants. Next, we deal with analogs of the above results for proper quadratic endomorphisms in arbitrary dimension. In particular, we obtain an explicit estimate for the topological degree of quadratic endomorphism in terms of dimension and present examples showing that this estimate is exact. After this we discuss homogeneous quadratic mappings from ℝn into the plane and obtain a number of results on the Euler characteristic and topology of fibers. Finally, we derive some corollaries in the case of numerical range mapping of a complex square matrix.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    A. Agrachev, “Topology of quadratic maps and hessians of smooth maps,” J. Sov. Math., 49, No. 3, 990–1013 (1990).CrossRefGoogle Scholar
  2. 2.
    A. Agrachev, “Quadratic cohomology,” Arnold Math. J., 1, No. 1, 37–58 (2015).MathSciNetCrossRefGoogle Scholar
  3. 3.
    A. Agrachev and R. Gamkrelidze, “Quadratic mappings and smooth vector-functions. Euler characteristics of level sets,” J. Sov. Math., 55, No. 1 (1991).Google Scholar
  4. 4.
    A. Agrachev and A. Lerario, “Systems of quadratic inequalities,” Proc. London Math. Soc., 105, No. 4, 622–660 (2012).MathSciNetCrossRefGoogle Scholar
  5. 5.
    T. Aliashvili, “Geometry and topology of proper polynomial mappings,” J. Math. Sci., 160, No. 6, 679–692 (2009).MathSciNetCrossRefGoogle Scholar
  6. 6.
    T. Aliashvili and G. Khimshiashvili, “On the Euler characteristic of an intersection of quadrics,” Russ. Math. Surv., 61, No. 3, 551–552 (2006).MathSciNetCrossRefGoogle Scholar
  7. 7.
    V. Arnol’d, A. Varchenko, and S. Gusein-Zade, Singularities of Differentiable Mappings [in Russian], Moscow (2005).Google Scholar
  8. 8.
    J. Bruce, “Euler characteristics of real varieties,” Bull. London Math. Soc., 22, No. 6, 547–552 (1990).MathSciNetCrossRefGoogle Scholar
  9. 9.
    J. Callahan, “Singularities and plane maps,” Am. Math. Month., 81, No. 3, 211–240 (1974).MathSciNetCrossRefGoogle Scholar
  10. 10.
    J. Callahan, “Singularities and plane maps. II. Sketching catastrophes,” Am. Math. Month., 84, No. 5, 765–803 (1977).MathSciNetCrossRefGoogle Scholar
  11. 11.
    J. Delgado, J. L. Garrido, N. Romero, A. Rovella, and F. Vilamajo, “On the geometry of quadratic maps of the plane,” Publ. Mat. Uruguay, 14, 120–135 (2013).MathSciNetzbMATHGoogle Scholar
  12. 12.
    L. Feng and K. Zhao, “Classifying zeros of two-sided quaternionic polynomials and computing zeros of two-sided polynomials with complex coefficients,” Pac. J. Math., 262, 317–337 (2013).MathSciNetCrossRefGoogle Scholar
  13. 13.
    V. Gomez Guttierez and S. Lopez de Medrano, “Topology of the intersections of quadrics, II,” CRM Preprint Series, No. 1175, 1–18 (2013).Google Scholar
  14. 14.
    K. E. Gustafson and D. K. M. Rao, Numerical Range. The Field of Values of Linear Operators and Matrices, Springer-Verlag, New York (1997).Google Scholar
  15. 15.
    C. Hassell and E. Rees, “The index of constrained critical point,” Am. Math. Month., 100, No. 8, 772–778 (1993).MathSciNetCrossRefGoogle Scholar
  16. 16.
    F. Hausdorff, “Der Wertvorrat einer Bilinearform,” Math. Z., 3, No. 1, 314–316 (1919).MathSciNetCrossRefGoogle Scholar
  17. 17.
    J. W. Helton and I. Spitkovsky, “The possible shapes of numerical ranges,” Oper. Matrices, 6, 607–611 (2012).MathSciNetCrossRefGoogle Scholar
  18. 18.
    Z. Jelonek, “The set of points at which a polynomial map is not proper,” Ann. Polon. Math., 58, No. 3, 259–266 (1993).MathSciNetCrossRefGoogle Scholar
  19. 19.
    Z. Jelonek, “Geometry of real polynomial mappings,” Math. Z., 239, No. 2, 321–333 (2002).MathSciNetCrossRefGoogle Scholar
  20. 20.
    E. Jonckheere, F. Ahmad, and E. Gutkin, “Differential topology of numerical range,” Lin. Algebra Appl., 279, Nos. 1-3, 227–254 (1998).MathSciNetCrossRefGoogle Scholar
  21. 21.
    G. Khimshiashvili, “On the local degree of smooth mapping,” Sakharth. SSR Mecn. Akad. Moambe, 85, No. 2, 309–312 (1977).MathSciNetzbMATHGoogle Scholar
  22. 22.
    G. Khimshiashvili, “Algebraic formulae for topological invariants,” Proc. A. Razmadze Math. Inst., 125, 1–121 (2001).MathSciNetzbMATHGoogle Scholar
  23. 23.
    G. Khimshiashvili, “New applications of algebraic formulae for topological invariants,” Georgian Math. J., 11, No. 4, 759–770 (2004).MathSciNetzbMATHGoogle Scholar
  24. 24.
    G. Khimshiashvili, “Counting roots of quaternionic polynomials,” Bull. Georgian Natl. Acad. Sci., 165, No. 3, 465–468 (2002).MathSciNetzbMATHGoogle Scholar
  25. 25.
    G. Khimshiashvili and R. Przybysz, “On generalized Sklyanin algebras,” Georgian Math. J., 7, No. 4, 689–700 (2000).MathSciNetzbMATHGoogle Scholar
  26. 26.
    D. Keeler, L. Rodman and I. Spitkovsky, “The numerical range of 3×3 matrices,” Linear Algebra Appl., 252, 115–139 (1997).MathSciNetCrossRefGoogle Scholar
  27. 27.
    P. Kippenhahn, “On the numerical range of a matrix,” Linear Multilinear Algebra, 56, Nos. 1-2, 185–225 (2008).MathSciNetCrossRefGoogle Scholar
  28. 28.
    T. Leake, B. Lins, and I. Spitkovsky, “Pre-images of boundary points of the numerical range,” Oper. Matrices, 8, No. 3, 699–724 (2014).MathSciNetCrossRefGoogle Scholar
  29. 29.
    S. Lopez de Medrano, “Topology of the intersections of quadrics in ℝn,” Lect. Notes Math., 1370, 280–292, (1989).MathSciNetCrossRefGoogle Scholar
  30. 30.
    C.-H. Nien, B. Peckham, and R. McGehee, “Classification of critical sets and their images for quadratic maps of the plane,” J. Differ. Equ. Appl., 22, No. 5, 637–655 (2016).MathSciNetCrossRefGoogle Scholar
  31. 31.
    E. Sklyanin, “Some algebraic structures connected with the Yang–Baxter equation,” Funkts. Anal. Prilozh., 16, No. 4, 263–270 (1982).MathSciNetCrossRefGoogle Scholar
  32. 32.
    S. Smale, “Global analysis and economics: Pareto optimum and a generalization of Morse theory,” Synthese, 31, No. 2, 345–358 (1975).MathSciNetCrossRefGoogle Scholar
  33. 33.
    I. Spitkovsky and C. M. Thomas, ‘Line segments on the boundary of the numerical ranges of some tridiagonal matrices,” Electron J. Linear Algebra, 30, 693–703 (2015).MathSciNetCrossRefGoogle Scholar
  34. 34.
    O. Toeplitz, “Das algebraische Analogon zu einem Satz von Fejer,” Math. Z., 2, No. 1, 187–197 (1918).MathSciNetCrossRefGoogle Scholar
  35. 35.
    N. Topuridze, “On the roots of polynomials over division algebras,” Georgian Math. J., 10, No. 4, 745–762 (2003).MathSciNetzbMATHGoogle Scholar
  36. 36.
    A. Tret’yakov and H. Zolandek, “A remark about homogeneous polynomial maps,” Top. Methods Nonlinear Anal., 19, 257–273 (2002).MathSciNetCrossRefGoogle Scholar
  37. 37.
    C. T. C. Wall, “Stability, pencils and polytopes,” Bull. London Math. Soc., 12, 401–421 (1980).MathSciNetCrossRefGoogle Scholar
  38. 38.
    F. Zhang, “Quaternions and matrices of quaternions,” Linear Algebra Appl., 251, 21–57 (1997).MathSciNetCrossRefGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC, part of Springer Nature 2019

Authors and Affiliations

  1. 1.Ilia State UniversityTbilisiGeorgia

Personalised recommendations